Unrestricted consumption of steroids by Covid patients during the pandemic has led to a sharp increase in cases of avascular necrosis of hip (AVN) affecting the hip joint, with even young people in their 20s reporting to hospital with complaints of hip and thigh pain and difficulty walking, say doctors.
They now need to undergo years of treatment that includes physical therapy and anti-inflammatory medications, and, in extreme cases, surgical intervention to rebuild the joint or even hip replacement. There is a 20-30% spike in cases of avascular necrosis of the hip, also called osteonecrosis, in the post-pandemic period, according to Dr Mrinal Sharma, head, Department of Orthopedics, Amrita Hospital, Faridabad.
The use of corticosteroids (especially at high doses) even for a few months or years is associated with potentially serious adverse events. Their use is a common cause of avascular necrosis of the hip, a condition which involves death of bone tissue due to reduced blood supply. Bone death eventually leads to collapse, sometimes only in a matter of months. The hip ball gets deformed into a mushroom shape and cannot bear the load of the body. This results in arthritis of the hip joint, with symptoms like pain in hip and inner thighs, stiffness, and inability to walk. How steroids lead to AVN is not clearly understood but some believe that corticosteroids can increase levels of lipid (fatty acid) in the blood, reducing blood flow to the bones.
“Incidence of avascular necrosis of hip is high among steroid takers. There is no known cause in 60-70% of AVN cases. The rest are caused by factors like excessive drinking or taking steroids, such as by gym goers or patients of diseases like rheumatoid arthritis or lung problems. Sometimes, quacks also mix steroids in their medicines to offer quick relief without informing patients. Steroid abuse has been seen in people who were on acute or long-term treatment of Covid. Many of them took steroids indiscriminately without any dosage control or supervision by doctor, by buying these directly from pharmacists. This has caused a surge of 20-30% in cases of avascular necrosis of hip in the post-Covid period” Dr Sharma said.
“We are finding that one out of every five patients coming to us with problems of the hip has a history of taking steroids for Covid treatment. Many have abused steroids without prescription. We are seeing many such cases of hip destruction even in the younger age group of 20-30 years. I know of a 21-year-old patient who had to undergo hip transplant due to the after-effects of rampant use of steroids during the pandemic” he added.
Dr Sharma continued that early diagnosis of avascular necrosis of hip is essential to save the hip joint. “There is no cure for this disease which is progressive and will worsen every year if not treated. When you get symptoms like hip or thigh pain and have a history of steroid use, you need to see a doctor immediately for an X-ray or MRI scan. Get treatment started as early as possible. Early medication for AVN involves bed rest, use of blood thinners, and bisphosphonates. Intermediate stage might benefit from core decomposition.”
In later stages, surgical intervention may be the only recourse left. Total Hip Replacement (THR) is indicated in advanced stage of joint destruction. Among preventive measures, keep your cholesterol level low, as fat is the most common substance in the body that can block blood supply to bones. Also, take steroids only under doctor supervision. It is also important to limit your alcohol intake.” he concluded.